Bisoporol and Adizem - Heart Rate and Palpitations

My AF journey started apparently in or around 2010 at which time I was woken with chest an jaw pain with a pulse rate of around 140BPM and blood pressure that could not really be measured, the episode lasted around 2-3 hours. At this point in time I had been on Bisoporol for around 3-4 years for nothing more than hypertension. Episodes continued very infrequently for the next 3 years until being formally diagnosed with PAF in early 2013 at which time my Bisoporol was increased to 2.5mg twice a day together with 10mg Ramipril and 5mg Amlodipine both once daily and of course the obligatory anticoagulant firstly Warfarin which was replaced by Apixaban.

Since 2013 the frequency and length of AF episodes have increased at the same time my overall wellbeing was decreased, breathlessness, fatigue etc., I eventually got to see my consultant in November 2015 who thought a review of my various drugs was appropriate; Candesartan for BP, Apixaban anticoagulant and Adizem-SR 120mg twice a day. Within a few weeks of starting these new drugs my AF became almost persistent from the point of view I seemed to have more pronounced and lengthier periods of erratic heart activity with a pulse swinging from 30-180 BPM and nonsensical BP readings. Through careful self-monitoring I discovered that within 1 1/2 - 2 hours of taking the Adizem my heart would start it's erratic performance which lasted for periods of 6-8 hours at which time it would settle until my next dose of Adizem at which time the process would start all over again.

I stopped taking the Adizem 10 days ago and within 24-36 hours my pals has settled to a fairly steady 50 BPM and BP at around 130/70, I have had two minor AF episodes each of which lasted around 2 1/2 hours.

Sorry to have rambled on, however I am curious if anyone out there has had any similar experiences.

5 Replies

  • I had to stop taking Diltiazem because it slowed my HR too much (long story short). Sounds like you developed another problem? I should get in touch with your consultant asap, and if he is a cardiologist make sure you get to see an EP.

  • Very interested to hear your comments. I've been on Flecainide bd and Bisoprolol 1.25 for about a year but before Christmas I started having lightheadedness, increasing tiredness and colder extremeties again. I've been through the Echo, 24 hr BP and ECG but a couple of weeks ago my head felt like it was going to explode and I couldn't walk in a straight line.

    My GP suggested I stop the Bisoprolol but which I did this last week my pulse went up to 135 bpm at rest so I've gone back on it.

    My Consultant has suggested Adizem as a substitute for the Bisoprolol but having read all the warnings on the packet I wonder whether it is better to stick with the devil I know.

    Am also going to have referral to ENT to see whether the dizziness is related to the onset of Meniers.

    This is what is so awful about this illness: the side effects of the drugs prescribed can cause symptoms of other illnesses but simultaneously mask them.

    Goodness knows how this can be unpicked, other than discontinuing the meds which is definitely not an option. Would be interested to hear of other people's experiences who've undergone the suggested regimen of Flecainide bd with Adizem 90mg bd.

  • Thanks for your input, I'm almost certain the onset of rapid heart rate is proceeded by an extremely slow pulse with lots of missed beats and that possibly both the Bisoprolol and Diltiazem accentuate the low heart rate. One of the biggest issues I have is getting to speak to a consultant, I was forced through inaction to pay to see a consultant at Bupa and since, I have only seen a NHS consultant twice in 3 years and my GP is a complete waste of time.

  • To (sort of) quote Bob, bang on desk, you are entitled to see an EP. I had the same, referred to as 'tachybrady syndrome', and the answer to that was an ablation or pacemaker, no plan C.

  • Hi

    Not taken your drugs but looking it up Adizem not recommended for anyone with other electric problems or slow heart rate. I've got sick sinus syndrome and was getting all sorts - Bradycardic as resting rate - in the 30s many days; episodes of fast AF (up to 200 bpm) and just as concerning short runs of tachycardia followed by pauses (I recorded 6 seconds and sure longer at times) I have seen asystole flash up on my monitors before now!

    As Buffafly says if you find you have more complex issues with your heart rhythm many drugs are incompatible. I have had two ablations and for now (4 months on from the second) I have no AF; no sinus pauses and no drugs. Still Bradycardic and rhythm is a junctional not a sinus rhythm but much better. If I revert back then my next step is pacemaker. Anti-arrhythmic drugs can be very dangerous and pro arrhythmic for some people you need to press for a better diagnosis and quickly.

    I presented to A&E a lot in the early days (and was admitted to CCU each time) you need to get some ECGs recorded whilst this is happening. I now have an Alivecor and can record anything odd.

    If you saw your consultant in November have you no means to go back and report your problems? Like through his secretary?

    Take care and take action now to follow up with your medics.


You may also like...